"Curry" is a collective term for a mixture of spices in Indian, Southeast Asian and Middle Eastern cuisines. Turmeric -- a member of the ginger family -- is typically one of the main ingredients and contributes to curry's bright yellow color.
"Curry" is a collective term for a mixture of spices in Indian, Southeast Asian and Middle Eastern cuisines. Turmeric -- a member of the ginger family -- is typically one of the main ingredients and contributes to curry's bright yellow color. Curcumin, a major constituent of turmeric, is credited with several of curry's important health benefits. It does, however, have potential side effects you should consider before consuming curry.
Turmeric, a major curry ingredient, has been used to treat inflammatory conditions for centuries in Ayurvedic medicine. An article published in "Alternative Medicine Review: A Journal of Clinical Therapeutic" in September 2009 notes that the curcumin in turmeric provides anti-inflammatory properties that may have the potential to treat diseases such as inflammatory bowel disease, pancreatitis, arthritis, chronic inflammation of the iris of the eye and some types of cancer.
Curcumin content in curry powder makes curry an excellent source of antioxidant benefits. Antioxidants are powerful substances that help protect your body from free radicals, which are unstable molecules that damage healthy cells. An article published in "Nutrition and Cancer" in 2006 noted that curcumin in turmeric displays antioxidant properties and should be considered in the development of cancer prevention strategies.
Increased Risk of Bleeding
The turmeric in curry powder is known to slow down blood clotting. If you are already taking anticoagulant medications -- substances that inhibit blood clotting -- eating curry could increase the risk. Medications that slow blood clotting include aspirin, ibuprofen, naproxen, clopidogrel, diclofenac and others. If you're scheduled for surgery, it's a good idea to abstain from eating curry powder for two or more weeks before the procedure to avoid excess bleeding during or after surgery.
Gastroesophageal Reflux and Digestive Distress
Curry powder is likely safe in moderate amounts. Because of the turmeric in curry, however, some people may experience stomach upset, nausea, dizziness or diarrhea. The National Institutes of Health reports turmeric may intensify stomach problems such as gastroesophageal reflux disease and advises you avoid turmeric if you experience symptoms of GERD.